Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 3, NWS La Crosse, WI

March 28, 2020Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 28, 2020, 8:40 PM CDT for Grant County, Wisconsin. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 8:40 PM CDT (01:40 UTC)
Expired
Mar 28, 2020, 9:02 PM CDT
In force
22 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Grant County, WI

The radar

The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 480 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
480 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted.

913 
WUUS53 KARX 290140
SVRARX
WIC043-290215-
/O.NEW.KARX.SV.W.0003.200329T0140Z-200329T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
840 PM CDT Sat Mar 28 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Grant County in southwestern Wisconsin...

* Until 915 PM CDT.

* At 840 PM CDT, a severe thunderstorm was located near Lancaster,
  moving northeast at 85 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Grant County, including the following locations...
  Arthur, Montfort, Potosi, Livingston, Union, Rockville and Annaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4266 9070 4271 9077 4310 9043 4285 9043
TIME...MOT...LOC 0140Z 211DEG 74KT 4281 9062 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
4 follow-up statements
915 
WWUS53 KARX 290145
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
845 PM CDT Sat Mar 28 2020

WIC043-290215-
/O.CON.KARX.SV.W.0003.000000T0000Z-200329T0215Z/
Grant WI-
845 PM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EAST CENTRAL GRANT COUNTY...

At 844 PM CDT, a severe thunderstorm was located 7 miles east of
Lancaster, moving northeast at 75 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. At 835 pm, Spotters in Potosi reported 40 
         mph winds and power outages. 

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Grant County, including the following locations... Annaton,
Arthur, Lancaster Municipal Airport, Montfort, Livingston, Union and
Ellenboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4273 9061 4278 9071 4310 9043 4285 9043
TIME...MOT...LOC 0144Z 216DEG 64KT 4287 9056 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
303 
WWUS53 KARX 290148
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
848 PM CDT Sat Mar 28 2020

WIC043-290215-
/O.CON.KARX.SV.W.0003.000000T0000Z-200329T0215Z/
Grant WI-
848 PM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EAST CENTRAL GRANT COUNTY...

At 848 PM CDT, a severe thunderstorm was located 8 miles southeast of
Fennimore, or 11 miles northeast of Lancaster, moving northeast at 75
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. At 835 pm, Spotters in Potosi reported 40 
         mph winds and power outages. 

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Grant County, including the following locations... Annaton,
Arthur, Montfort, Union and Livingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4280 9051 4287 9063 4310 9043 4285 9043
TIME...MOT...LOC 0148Z 216DEG 64KT 4292 9051 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
803 
WWUS53 KARX 290156
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
856 PM CDT Sat Mar 28 2020

WIC043-290215-
/O.CON.KARX.SV.W.0003.000000T0000Z-200329T0215Z/
Grant WI-
856 PM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EAST CENTRAL GRANT COUNTY...

At 855 PM CDT, a severe thunderstorm was located 11 miles east of
Fennimore, or 15 miles west of Dodgeville, moving northeast at 75
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. At 835 pm, Spotters in Potosi reported 40 
         mph winds and power outages. 

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Montfort and Livingston. 

This warning will be cancelled before 915 pm as the storms are 
moving out of eastern Grant county. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 9049 4297 9054 4310 9043 4285 9043
TIME...MOT...LOC 0155Z 212DEG 66KT 4300 9043 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
374 
WWUS53 KARX 290202
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
902 PM CDT Sat Mar 28 2020

WIC043-290211-
/O.CAN.KARX.SV.W.0003.000000T0000Z-200329T0215Z/
Grant WI-
902 PM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRANT COUNTY IS
CANCELLED...
        
The storm which prompted the warning has exited the warned area. 
Therefore, the warning has been cancelled.

The threat for severe weather threat has now ended for the night. 

LAT...LON 4291 9049 4297 9054 4310 9043 4285 9043
TIME...MOT...LOC 0159Z 211DEG 74KT 4311 9034 

$$

Baumgardt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 7:02 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 28, 7:02 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
702 PM CDT Sat Mar 28 2020

.SHORT TERM...(This evening through Sunday)
Issued at 215 PM CDT Sat Mar 28 2020

At 2 PM, a rapidly strengthening surface low was just moving into
southwest Iowa. The warm front was located over southern Iowa.
Temperatures were in the 40s north of this front and in the 60s
and 70s south of this front.

The models continue to show that this low will move northeast this
afternoon and tonight. It continues to look like there will be a
potential in the HRRR and RAP that the warm sector could get into
the southern portions of Fayette and Clayton counties in northeast
Iowa and Grant County in southwest Wisconsin. Surface based CAPES
may climb up to 750 J/kg. Helicity is up to 250 and the 0-1 km
shear is 40 knots. Due to this, there is still a potential of
isolated tornadoes and damaging winds. These storms will move at
50 to 60 mph.

Further to the north, the elevated CAPES will climb up to
1000 J/kg up to Interstate 90. With the shear over 40 knots, some
of the storms could become supercells. With a straight-line
hodograph, there could be right and left supercells. The main
threat will be hail. The largest hail will likely range from 1 to
1.5 inches.

From tonight into Sunday, a deformation band of rain will move
east across the area. Additional rain will range from 0.25 to 0.75
inches. Northwest winds will gust into the 30 to 40 mph from late
Sunday morning into the afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 215 PM CDT Sat Mar 28 2020

On Sunday evening, the deformation band of precipitation will move
quickly east out of the area. Before it exits the area, the rain
may mix with some light snow north of Interstate 94. As the
pressure gradient relaxes during the late evening and overnight,
the sustained wind and wind gusts will gradually diminish.

As we head into the April, a shortwave trough and cold front will
move out of the Northern Plains and through the Upper Mississippi
River Valley. The models continue to struggle on the timing of
when this colder air will move into the region. As a result, just
stayed with the NBM. In the wake of this front, high temperatures
will range from the mid- 30s to mid-40s, and low temperatures
will be mainly in the 20s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 702 PM CDT Sat Mar 28 2020

LIFR conditions are expected tonight into tomorrow morning at KRST,
with MVFR to IFR conditions at KLSE.

A narrow line of showers with occasional thunder are moving through
KRST this evening. These should continue to move northeast over the
next 1-2 hours, reaching KLSE by around 01Z to 02Z. The line is
expected to quickly move northeast, exiting both TAF sites by
03Z. Some small hail may be possible in stronger storms within
this line. Scattered to isolated showers will be found following
this line as the dry slot of approaching low pressure wraps into
the area, but low ceilings are expected to continue at KRST and
KLSE. Will have to watch for patchy fog development as well
overnight, but confidence is lower in this occurring. There will
be a small window of a few hours later tonight that KLSE might be
able to break out of the lower IFR/MVFR ceilings, but several
models keep this to the southeast of KLSE and will opt to keep low
clouds in the TAF for now. Shower activity will pick up again
late tonight into Sunday morning as rain wraps around the back
side of low pressure moving east across the area. Gusty east winds
this evening will decrease tonight, then turn around to the
northwest and increase again Sunday morning on the back side of
the low pressure system. Gusts of 30 to 35 knots are possible
tomorrow, especially at KRST.

&&

.HYDROLOGY...
Issued at 215 PM CDT Sat Mar 28 2020

Rainfall totals will range from 0.25 to 0.75 inch across the area
through tonight. This is about a quarter inch than the previous
forecast. This was done due to the speed of the showers and storms
late this afternoon and evening and the dry slot which will be
moving into the area tonight.

This rain will result in rises on area rivers. Those on the Black
and Kickapoo rivers may approach minor flood stage early next
week. Meanwhile, those along the Mississippi River may see minor
flooding during the latter half of next week.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Lee
HYDROLOGY...Boyne
Hazardous weather outlook, Mar 28, 5:47 AM CDT, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
547 AM CDT Sat Mar 28 2020

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-
547 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected today with the possibility for strong
to isolated severe storms early this afternoon into this evening.
The main threat will be hail.

25 to 35 mph wind gusts out of the east are expected this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

30 to 40 mph wind gusts out of the northwest are expected on Sunday.

Widespread rainfall near 1 inch is expected through Sunday. This
will lead to river rises into the upcoming week, with flooding
possible in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter reports could be needed this afternoon. Please relay any
reports to the National Weather Service.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ029-030-WIZ061-291100-
Fayette-Clayton-Grant-
547 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of northeast Iowa
and far southwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected today with the possibility for strong
to severe storms early this afternoon into this evening. The main
threat will be hail, but damaging winds and isolated tornadoes
cannot be ruled out. The tornado and damaging wind threat will be
from around 5 PM to 9 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

30 to 40 mph wind gusts out of the northwest are expected on Sunday.

Widespread rainfall near 1 inch is expected through Sunday. This
will lead to river rises into the upcoming week, with flooding
possible in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter reports could be needed this afternoon. Please relay any
reports to the National Weather Service.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA

In the hours before

Local storm report, Mar 28, 7:33 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
733 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             ELKADER                 42.86N 91.40W
03/28/2020  E1.00 INCH       CLAYTON            IA   LAW ENFORCEMENT

&&
Local storm report, Mar 28, 7:34 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
734 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FUNNEL CLOUD     SAINT OLAF              42.93N 91.39W
03/28/2020                   CLAYTON            IA   TRAINED SPOTTER

&&
Local storm report, Mar 28, 7:50 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             HARPERS FERRY           43.20N 91.15W
03/28/2020  E0.25 INCH       ALLAMAKEE          IA   BROADCAST MEDIA

            REPORTED BY WXOW. STRONG WINDS ALSO
            REPORTED.

&&
Local storm report, Mar 28, 8:04 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
804 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             PATCH GROVE             42.94N 90.97W
03/28/2020  E0.50 INCH       GRANT              WI   PUBLIC

&&
Local storm report, Mar 28, 8:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
829 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             BOSCOBEL                43.14N 90.71W
03/28/2020  E0.25 INCH       GRANT              WI   PUBLIC

&&
Local storm report, Mar 28, 8:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
839 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND GST     POTOSI                  42.69N 90.71W
03/28/2020  E40 MPH          GRANT              WI   FIRE DEPT/RESCUE

            RELAYED VIA EMERG MGMT. POWER ALSO WENT OUT
            IN TOWN.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:29 PM CDTSevere Thunderstorm WarningARXCrawford, Grant46 min
Mar 29, 9:42 AM CDTRiver Flood WarningARXJuneau4 days
Mar 29, 10:02 AM CDTRiver Flood WarningARXBuffalo17 days
Mar 29, 10:02 AM CDTRiver Flood WarningARXCrawford, Grant20 days

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.